Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 9, 1998, 10:08 AM EDT for Mason County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 10:08 AM EDT (14:08 UTC)
- Expired
- Aug 9, 1998, 4:05 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 091409 FFWGRR MIC105-092005- URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1008 AM EDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS REISSUED A * FLOOD WARNING FOR... NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 405 PM EDT * AT LAST REPORT THE BIG SABLE RIVER IN NORTHERN MASON COUNTY WAS SLOWLY RECEDING. A RIVER REPORT WILL BE RECEIVED AROUND 1130 AM THIS MORNING AND AN UPDATE ON THE SITUATION WILL BE RELEASED THEN. * SOME SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE DAY AND AND SOME OF THE RAIN MAY BE LOCALLY HEAVY. IF HEAVY RAIN IS RECEIVED OVER THE BIG SABLE RIVER BASIN TODAY IT WILL CAUSE THE FLOODING TO RECEDE MORE SLOWLY. DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING! MWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:35 PM EDT, 12 hours 33 minutes earlier.
Area forecast discussion, Aug 8, 9:35 PM EDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 935 PM EDT SAT AUG 8 1998 IR LOOP SHOWS STEADY STREAM OF MID/HI CLOUDS ADVECTING IN FROM THE SOUTH. KGRR-88D SHOWS MOST OF THE PCPN HAS MOVED OUT OF THE FA. THE NEXT AREA OF PCPN TO LOOK FOR IS MOVING INTO CENTRAL IN ATTM. BUT CLOUD TOP WARMING WAS NOTED THERE TOO. 00Z RAOBS INDICATE PLENTY OF JUICE IN THE ATM WITH PCPN H2O AMOUNTS IN THE 1.6"-1.8" RANGE. ADDITIONALLY, CAPES ARE AROUND 1500 J/KG WITH LI'S IN THE -5 RANGE. NOT MUCH TO TRIGGER MORE CONVECTION THOUGH, EXCEPT PERHAPS THE UPPER JET. THE FA WILL REMAIN IN THE RRQ OF THE H25 JET OVERNIGHT. THUS, WE WILL KEEP A 30 POP IN THE FCST, BUT DROP THE MENTION OF HEAVY RAINFALZL. GOING TEMP FCST LOOKS GOOD IN LIGHT OF CURRENT DWPTS IN THE UPPER 60S TO AROUND 70.
In the hours before
Special weather statement, Aug 9, 7:00 AM EDT, 3 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT SUN AUG 9 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAKENING TROUGH OF LOW PRESSURE WILL MOVE EAST TODAY. PLENTY OF MOISTURE REMAINS ACROSS THE AREA TODAY AND TONIGHT BUT WINDS ARE VERY LIGHT AND THERE WILL BE LITTLE OR NO SURFACE CONVERGENCE. DIURNAL HEATING WILL CAUSE SOME INSTABILITY THIS AFTERNOON KICKING OFF A FEW SHOWERS AND THUNDERSTORMS THAT MAY CONTINUE INTO THIS EVENING. THE INSTABILITY WILL BE MARGINAL AND WITH LIGHT WINDS AND LITTLE SURFACE CONVERGENCE...NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS TODAY AND TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH NORTHEAST AT 25 MPH. SOME OF THE STRONGER STORMS IN THE LANSING JACKSON AREAS MAY PRODUCE LOCALIZED RAINFALL AMOUNTS OF AROUND AN INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT. DGH
Special weather statement, Aug 9, 7:00 AM EDT, 3 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT SUN AUG 9 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAKENING TROUGH OF LOW PRESSURE WILL MOVE EAST TODAY. PLENTY OF MOISTURE REMAINS ACROSS THE AREA TODAY AND TONIGHT BUT WINDS ARE VERY LIGHT AND THERE WILL BE LITTLE OR NO SURFACE CONVERGENCE. DIURNAL HEATING WILL CAUSE SOME INSTABILITY THIS AFTERNOON KICKING OFF A FEW SHOWERS AND THUNDERSTORMS THAT MAY CONTINUE INTO THIS EVENING. THE INSTABILITY WILL BE MARGINAL AND WITH LIGHT WINDS AND LITTLE SURFACE CONVERGENCE...NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS TODAY AND TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH NORTHEAST AT 25 MPH. SOME OF THE STRONGER STORMS IN THE LANSING JACKSON AREAS MAY PRODUCE LOCALIZED RAINFALL AMOUNTS OF AROUND AN INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT. DGH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:45 AM EDT | Flash Flood Warning | GRR | Mason | 6 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.